What are potential complications of intravitreal injection for wet (Exudative) age-related macular degeneration (AMD)?

Updated: Oct 10, 2019
  • Author: David T Wong, MD, FRCSC; Chief Editor: Andrew A Dahl, MD, FACS  more...
  • Print
Answer

Answer

Potential complications of intravitreal injection for age-related macular degeneration (AMD) are summarized as follows [7, 18, 19] :

  • Endophthalmitis: In recent multicenter clinical trials of anti-VEGF therapy, the incidence of endophthalmitis has ranged from 0.7% to 1.6%. Non-infectious (sterile) endophthalmitis occurs in response to anti-VEGF.
  • Retinal detachment: This complication is rare. ANCHOR and MARINA demonstrated a 0.01% per-injection detachment rate.
  • Cataract
  • Transient raised IOP and possible progression of glaucoma damage in susceptible eyes
  • Hypotony
  • Adverse thromboembolic events [20]
  • Infection: The FDA issued a safety alert regarding repackaged intravitreal injections of bevacizumab (Avastin), an anti-VEGF antibody. Serious eye infections caused by Streptococcus endophthalmitis have been reported in 12 patients who received the injections. The infections were the result of contamination that occurred during the repackaging of bevacizumab from 100 mg/4 mL single-use, preservative-free vials into individual 1-mL syringes containing 1.25 mg of bevacizumab in 0.1 mL for off-label use to treat wet macular degeneration. [21]

Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!